Ohio, 2011Hail and Damaging Winds in Ohio, August 1, 2011
August 1, 2011 · NWS ILN · 5 events in 1 county or zone
A boundary dropping southward across Ohio combined with favorable wind shear and moderate instability to produce severe thunderstorms during the afternoon. The main threats from these storms were damaging thunderstorm winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary dropping southward across Ohio combined with favorable wind shear and moderate instability to produce severe thunderstorms during the afternoon. The main threats from these storms were damaging thunderstorm winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 1, 2:31 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 1, 2:31 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EDT MON AUG 1 2011
.SYNOPSIS...
A BOUNDARY WILL DROP SOUTH TODAY AND ALLOW FOR THUNDERSTORMS
ACROSS PORTIONS OF THE AREA. HOT AND DRY WEATHER WILL EXIST ON
TUESDAY...BEFORE ANOTHER FRONT MOVES INTO THE REGION LATE TUESDAY
NIGHT INTO WEDNESDAY. THIS WILL PROVIDE ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
PRIMARY CONCERN FOR THE FORECAST TONIGHT IS THE POTENTIAL FOR
CONVECTION...WITH SEVERE THUNDERSTORM WATCH 710 IN EFFECT FOR THE
NORTH TIER OF COUNTIES. THE AIRMASS OVER THE CWA IS SOMEWHAT UNIFORM
IN TERMS OF TEMPERATURES...BUT WITH MUCH HIGHER DEWPOINTS FURTHER
TO THE NORTH. THIS HAS ALLOWED 2000-2500 J/KG OF MLCAPE TO
DEVELOP...FOCUSED PRIMARILY ACROSS NORTHERN OHIO AND EXTENDING
INTO THE NORTHERN PORTIONS OF THE CWA. THUNDERSTORMS HAVE
DEVELOPED IN THIS FAVORABLE THERMODYNAMIC ENVIRONMENT...WITH
FAVORABLE NNW WIND SHEAR (0-6KM 35-40 KNOTS) AIDING IN STORM
ORGANIZATION. WITH THAT SAID...THE FURTHER THIS CONVECTION MOVES
TO THE SOUTH...THE LESS FAVORABLE THE THERMODYNAMIC ENVIRONMENT
WILL BE. THUS...THE CURRENT FORECAST WILL EXPECT A GRADUAL
WEAKENING TREND AS THIS CLUSTER OF STORMS PUSHES FURTHER SOUTH
THROUGH CENTRAL OHIO. DEPENDING ON HOW QUICKLY THIS DOES OR DOES
NOT OCCUR...THERE WILL CERTAINLY BE AN OPTION TO LOCALLY EXPAND
THE WATCH FURTHER SOUTH IF CONDITIONS WARRANT IT.
MEANWHILE...SKIES REMAIN MOSTLY CLEAR TO CLEAR IN THE TRI STATE
REGION. WILL LEAVE THE FORECAST DRY...AS THIS AREA IS PROBABLY TOO
FAR AWAY FROM THE FORCING TO GET IN ON THE PRECIPITATION.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE BOUNDARY MOVING SOUTH INTO THE AREA THIS EVENING WILL MOVE
EASTWARD OUT OF THE CWA ON TUESDAY...PUTTING THE REGION INTO THE
WARM SECTOR IN ADVANCE OF THE NEXT FRONT. WILL CONTINUE A DRY
FORECAST FOR TUESDAY...AT LEAST DURING THE DAY AND EARLY EVENING.
THE INCREASING HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES INTO
THE UPPER 90S...POSSIBLY TO AROUND 100 DEGREES IN THE WESTERN
PORTIONS OF THE CWA. GIVEN THE MARGINAL NATURE OF THIS...WILL
CONTINUE AN HWO MENTION AND OPT OUT OF DOING UP AN ADVISORY AT
THIS TIME.
A COLD FRONT WILL MOVE SOUTH INTO THE REGION BY EARLY WEDNESDAY
MORNING...PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS. GIVEN
THE LACK OF EXCEPTIONAL MOISTURE AND THE QUESTIONABLE DIURNAL
TIMING...WILL KEEP POPS IN THE 30-50 RANGE DESPITE A GOOD DEGREE
OF MODEL AGREEMENT ON TIMING AND POSITIONING OF THE FRONT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
HAVE WEIGHTED THE LONG TERM FORECAST WITH THE 00Z ECMWF AND NCEP HPC
GUIDANCE. THIS ALLOWS FOR SOME CONTINUITY FROM THE PREVIOUS LONG
TERM FORECAST.
S/WV WILL BE PASSING TO THE SE ACRS THE GREAT LAKES ON WEDNESDAY. AN
ASSOCIATED COLD FRONT WILL SWING THROUGH OUR REGION WEDNESDAY
MORNING INTO WEDNESDAY AFTERNOON. WILL CONTINUE TO KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS...WITH PCPN MAINLY COMING TO AN END AFTER
FRONTAL PASSAGE. BIG QUESTION ON WEDNESDAY WILL BE WHETHER ENOUGH
SUNSHINE AMIDST CLOUDS AND PCPN CHANCES WILL ALLOW CVG TO RECORD
ANOTHER 90 DEGREE HIGH...WHICH WOULD BREAK THE RECORD OF 17
CONSECUTIVE DAYS (ASSUMING IT HITS AT LEAST 90 ON TUESDAY WHICH IS
LOOKING PRETTY HIGH AT THIS POINT). HAVE GONE WITH TEMPERATURES FROM
THE MID 80S NORTH TO THE LOWER 90S SOUTH WITH A FORECAST HIGH OF 91
AT CVG.
SFC HIGH PRESSURE IS FORECAST TO BUILD SOUTH INTO THE REGION
WEDNESDAY NIGHT INTO THURSDAY...THEN SHIFT EAST OF THE REGION BY
THURSDAY NIGHT/FRIDAY. DRY WEATHER AND A LITTLE BIT OF DRIER AIR IS
EXPECTED ON THURSDAY...BUT IT WILL REMAIN WARM WITH HIGHS IN THE
UPPER 80S TO THE LOWER 90S.
THE NEXT WEATHER SYSTEM IS THEN POISED TO AFFECT THE GREAT LAKES AND
OHIO VALLEY REGION LATE ON FRIDAY INTO SATURDAY AS A FRONTAL
BOUNDARY SAGS SLOWLY TO THE SOUTHEAST. WILL CONTINUE WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS.
MODELS CONTINUE TO DIFFER ON HOW FAR SOUTH FRONTAL BOUNDARY WILL GET
ON SUNDAY. GIVEN UNCERTAINTY AT THIS POINT...HAVE GONE DRY MOST
LOCATIONS EXCEPT ALONG AND SOUTH OF THE OHIO WHERE A LOW CHANCE POP
WILL REMAIN.
ANOTHER FRONTAL BOUNDARY WILL APPROACH THE AREA ON MONDAY. HAVE
PLACED A LOW CHANCE POPS INTO ALL THE FORECAST ZONES.
TEMPERATURES WILL REMAIN WARM WITH HIGHS RANGING FROM THE UPPER 80S
TO THE LOWER 90S.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A BOUNDARY WILL DROP SOUTH THIS AFTERNOON AND INTO THE EARLY
EVENING HOURS. THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN
MICHIGAN AND NORTHERN OHIO. EXPECT ADDITIONAL DEVELOPMENT ACROSS
THIS AREA DURING THE AFTERNOON. THESE STORMS WILL GRADUALLY MOVE
TO THE SOUTH TO SOUTHEAST. THERE IS SOME QUESTION AS TO THE
SOUTHERN EXTENT OF THE THUNDERSTORMS. AT THIS POINT IN TIME PUT IN
CB AT KDAY AND VCTS AND CB AT KCMH AND KLCK FOR A FEW HOURS LATER
THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. EXPECT
THUNDERSTORM ACTIVITY TO DISSIPATE LATER THIS EVENING. FG/BR WILL
DEVELOP AT SOME OF THE TAF SITES AGAIN DURING THE OVERNIGHT HOURS
TONIGHT. AT THIS POINT LEFT KCMH AND KDAY VFR OVERNIGHT. CU WILL
DEVELOP DURING THE DAY ON TUESDAY ACROSS THE TAF SITES.
OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY AND THEN AGAIN ON FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...JDR/HICKMAN
AVIATION...NOVAK
Hazardous weather outlook, Aug 1, 2:10 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EDT MON AUG 1 2011
INZ050-OHZ026-034-035-042>044-051>053-060>062-021915-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
CLARK-PREBLE-MONTGOMERY-GREENE-
310 PM EDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI
VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. SOME THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREATS.
INCREASING HEAT AND HUMIDITY WILL LEAD TO HEAT INDICES IN THE MID
TO UPPER 90S THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY...WITH HEAT
INDICES EXPECTED TO BE IN THE UPPER 90S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PARTS OF THE AREA
THIS AFTERNOON AND THIS EVENING.
OHZ045-046-054>056-063>065-073-074-021915-
UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-
310 PM EDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. SOME THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY...WITH HEAT
INDICES EXPECTED TO BE IN THE MID TO UPPER 90S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PARTS OF THE AREA
THIS AFTERNOON AND THIS EVENING.
KYZ097>100-OHZ079>082-088-021915-
BRACKEN-ROBERTSON-MASON-LEWIS-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
310 PM EDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HOT AND HUMID CONDITIONS WILL CONTINUE THIS WEEK...WITH HEAT INDICES
EXPECTED TO BE IN THE MID TO UPPER 90S ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ058-059-066-073>075-080-KYZ089>096-OHZ070>072-077-078-021915-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BUTLER-
WARREN-CLINTON-HAMILTON-CLERMONT-
310 PM EDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
INCREASING HEAT AND HUMIDITY WILL LEAD TO HEAT INDICES IN THE MID
TO UPPER 90S THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HOT AND HUMID CONDITIONS WILL CONTINUE THIS WEEK...WITH HEAT INDICES
EXPECTED TO BE IN THE UPPER 90S ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HATZOS
In the hours before
Special weather statement, Aug 1, 3:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
435 PM EDT MON AUG 1 2011
OHZ045-046-012115-
DELAWARE OH-UNION OH-
435 PM EDT MON AUG 1 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION AND NORTHWESTERN
DELAWARE COUNTIES THROUGH 515 PM EDT...
AT 430 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF MARION...MOVING SOUTH AT 30 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHWOOD...ASHLEY AND
DELAWARE.
ALSO...SOMERSVILLE...PHARISBURG...MAGNETIC SPRINGS...RADNOR...
DELAWARE STATE PARK...LEONARDSBURG...WARRENSBURG AND OSTRANDER ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 4045 8324 4044 8302 4042 8301 4042 8293
4041 8292 4037 8292 4036 8289 4025 8289
4025 8325 4036 8342 4050 8342 4051 8325
HATZOSThunderstorm Wind, Union
- When
- August 1, 4:30 PM EST to 4:34 PM EST
- Where
- Union County, 1 mi ENE of Broadway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.336, -83.403
Power poles and trees were reported down due to damaging thunderstorm winds.
Hail, Union
- When
- August 1, 4:35 PM EST to 4:46 PM EST
- Where
- Union County, 4 mi ENE of Marysville to 4 mi NNE of Plain City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.252, -83.300
Thunderstorm Wind, Union
- When
- August 1, 4:45 PM EST to 4:49 PM EST
- Where
- Union County, Plain City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.120, -83.280
Two trees were reported down and power lines were down on houses due to damaging thunderstorm winds.
Hail, Union
- When
- August 1, 4:47 PM EST to 4:59 PM EST
- Where
- Union County, Plain City to 4 mi E of Plain City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.120, -83.280
Hail, Union
- When
- August 1, 4:50 PM EST to 4:54 PM EST
- Where
- Union County, 3 mi ESE of Plain City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.103, -83.228
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334006, 334010, 334016, 334013, 334020.